Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 481, NWS Memphis, TN

August 27, 2003Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 27, 2003, 2:30 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:30 PM CDT (19:30 UTC)
Expired
Aug 27, 2003, 3:00 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Lee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS54 KMEG 271930
SVRMEM
MSC057-081-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 300 PM CDT.

* AT 227 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTH OF PRATTS FRIENDSHIP...MOVING EAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 300 PM CDT INCLUDE...
  MANTACHIE...SANDY SPRINGS...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3444 8871 3426 8870 3426 8837 3447 8838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:20 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 10:20 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT WED AUG 27 2003

12Z UA CHARTS SHOWED A 5H S/WV OVR AR WITH UPR RIDGING OVR THE
CNTRL/NRN PLAINS. SFC ANALYSIS THIS MORNING PLACE A FNTL BNDRY TO
THE NORTH OF THE FA ACROSS THE MID MS RVR VALLEY/OH VALLEY. TEMPS
HAVE BEEN SLOW TO CLIMB WITH A MID DECK PRESENT. VIS SAT IMAGERY
SHOWED CLDS OVR WRN AR IN ASSOCIATION WITH THE COLD POOL ALOFT
WHILE THE CLDS FROM LA NEWD INTO TN WERE DUE TO THE WWA PATTERN IN
PACE. 12Z LZK SOUNDING INDICATED THE DEPTH OF THE MOIST WAS AROUND 7K
FT...BUT THE CLDS SHUD BREAK UP SOMEWHAT LATER TODAY. CONVECTION THAT
INITIATED EARLIER THIS MORNING HAS SINCE WEAKENED AND DISSIPATED.
WITH DESTABILIZATION OF THE ATMS EXPECTED THIS AFTN...STORMS SHUD
FIRE UP AGAIN BUT BE SCATTERED IN NATURE. THE CURRENT FCST HAS A GOOD
HANDLE ON THE PRECIP FCST. DUE TO THE PRESENCE OF CLDS...TEMPS SHUD
REMAIN IN THE LWR 90S. NO CHANGES PLANNED IN THE FCST ATTM.

.MEG...NONE.
Hazardous weather outlook, Aug 27, 3:39 AM CDT, 10 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

HEAT INDICES MAY EXCEED 100 DEGREES TODAY. SCATTERED THUNDERSTORMS
MAY PRODUCE HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND WIND GUSTS UP
TO 40 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...

AFTERNOON HEAT INDICES MAY EXCEED 100 DEGREES THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY. A COLD FRONT
WILL BRING A HIGHER CHANCE OF THUNDERSTORMS SATURDAY. THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:27 PM CDTSevere Thunderstorm WarningMEGYalobusha33 min
Aug 27, 2:14 PM CDTSevere Thunderstorm WarningMEGPontotoc31 min
Aug 27, 2:33 PM CDTFlash Flood WarningMEGPontotoc117 min
Aug 27, 2:56 PM CDTSevere Thunderstorm WarningMEGBenton34 min
Aug 27, 3:04 PM CDTSevere Thunderstorm WarningMEGTippah26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.